Doctor insights on:
My Dilantin medication is cause swelling in my gums. Are there any home remedies to alleviate the swelling?
Somewhat: It depends how severe. Good dental hygiene is key. Frequent brushing and dental floss, multiple times each day will help. If it is severe, then you will need the help of a dentist, to surgically decrease the increased size of the gums. If untreated, this could lead to tooth loss. If severe, alternate anti-seizure medications should be considered. ...Read moreSee 1 more doctor answer
Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed ...Read more
Anticonvulsant: Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed over the past 70+years. ...Read moreSee 1 more doctor answer
Other than phenytoin sodium/dilantin, what other working anti-epileptic drugs are there to control seizure?
Quite a few: At least a dozen. Selection is based upon many factors and is best discussed with your treating neurologist. ...Read more
Mother drinking, smoking, taking dilantin, Valium pretty strong, ad a questionable pegnancy drug 1965. Could this cause brain chemical imbalance .
Many things combine: In our lives many partake of many things that are not good for us and they impact our entire body. As part of our body, the brain is not immune - but there's no reason to search for a prime culprit. If your Mom's mental health is a problem, a good psych eval and treatment is the important thing. The questionable substances may be addressed in such therapy. Try not to strengthen her defensiveness. ...Read more
Typical values: The so-called therapeutic level is but a guideline, and some patients may do better outside the usual range, but typically best between 10-20, with higher more toxicity and lower, perhaps less potency. ...Read more
Definitely: Dilantin is an anti-epilepsy drug which was developed over 75 yrs ago, and has many potential problems. Due to metabolism, drug levels can easily rise with weight loss, dosage adjustment, and drug interactions. If toxic, the drug can cause dizziness, imbalance, falling, and incoordination. Long-term usage has been reported to cause problems with brain and periph nerves. ...Read more
Metabolism: Some people metabolize medications differently, so levels will be tested for and the medications can be adjusted to confirm therapeutic levels are achievable for treatment. Best wishes. ...Read more
Complex: Yes, you physician needs to be aware of your concern. ...Read more
Maybe more: Your doctor should be measuring the level in your blood to see if you can take more if you need it to reduce the pain. If not, there are many other meds to try. ...Read more